Mississippi, 2012

Flash Flooding and Damaging Winds in Mississippi, August 9, 2012

August 9, 2012 · NWS JAN · 15 events in 10 counties and zones

A strong upper level disturbance interacted with a very warm and humid air mass in place across the region allowing several severe thunderstorms to develop during the afternoon. Wind damage occurred as a result of these storms, in addition to damage as a result of lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$179,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A strong upper level disturbance interacted with a very warm and humid air mass in place across the region allowing several severe thunderstorms to develop during the afternoon. Wind damage occurred as a result of these storms, in addition to damage as a result of lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 9, 2:19 AM CST, 3 hours 1 minute earlier.

Area forecast discussion, Aug 9, 2:19 AM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
319 AM CDT THU AUG 9 2012

.SHORT TERM...COMPLEX CONVECTIVE FORECAST FOR THIS SHORT TERM AS THE
EVOLVING MEAN LONG WAVE TROUGH WILL CONTAIN MULTIPLE S/WV'S WHICH
WILL DRIVE THE SENSIBLE WEATHER FOR EACH PERIOD. OVERALL...THE
MODELS ARE TRYING TO MAKE SENSE OF IT ALL AND I FEEL GOOD ABOUT WHAT
I HAVE TO WORK WITH GIVEN THE COMPLEXITY OF THE SITUATION.

TO START...THE INITIAL S/WV IS OVER THE W/NW PART OF THE CWA AND IS
CURRENTLY BEGINNING TO GEN UP SOME SHRA/TSRA ACTIVITY ACROSS THAT
AREA. LOOK FOR THIS TO EXPAND IN COVERAGE THROUGH EARLY/MID MORNING
ACROSS THE NW HALF OF THE CWA. AS LIFT FROM THIS FEATURE SHIFTS
E/SE...THE LOW LEVEL RESPONSE AND MOISTURE CONVERGENCE WILL FOLLOW
SUIT. I SEE THE CENTRAL AND SE HALF OF THE AREA GETTING SOMEWHAT OF
AN EARLY START TO THE CONVECTION. BEST PRECIP CHANCES FOR THIS AREA
LOOK TO BE LATE MORNING THROUGH EARLY AFTERNOON. AS THIS
OCCURS...THE NW HALF WILL SEE A BREAK AND HAVE SOME TIME TO WARM UP
AND DESTABILIZE AHEAD OF THE NEXT S/WV (MORE ON THAT IN A BIT). FOR
THE SE HALF AND EASTERN PORTIONS...CONCERNING STRONG/SVR STORM
POTENTIAL. I'M NOT REAL HIGH ON THIS...MAINLY DUE TO THE EARLY START
OF ACTIVITY. HOWEVER...THERE WILL EXIST SOME ENHANCED MID LEVEL FLOW
ASSOCIATED WITH OUR S/WV ALONG WITH SOME MID LEVEL COOLING.
ADDITIONALLY...BETTER THAN AVG FORCING WILL EXIST AS WELL AND I CAN
SEE SOME STRONG STORMS WITH A COUPLE SVR CELLS MIXED IN.
AGAIN...THIS IS FOR THE SE HALF AND EASTERN PORTIONS FROM 11AM
THROUGH 4PM. MAIN RISK LOOKS TO BE FROM 40-60 MPH WINDS AND
LIGHTNING AS STORMS MOVE GENERALLY WEST TO EAST.

SHIFTING TO THE SECOND S/WV AND FOCUSING BACK TOWARD THE NW HALF OF
THE CWA FOR LATE AFTERNOON/EVENING. THIS PORTION OF THE CWA WILL
HAVE THE OPPORTUNITY TO WARM INTO MID 90S. ADDITIONALLY...TEMPS
ALOFT WILL REMAIN COOLER THAN AVG AND PROMOTE FAIRLY STEEP LAPSE
RATES WITH VERTICAL TOTALS AROUND 28C. THIS 2ND S/WV WILL CONTAIN A
STRONGER MID LEVEL SPEED MAX ALONG WITH AN ASSOCIATED MID LEVEL DRY
PUNCH DIVING SE ACROSS THE SOUTHERN PLAINS. IT IS THIS PART OF THE
CWA WHERE I'M MORE CONCERNED WITH SVR STORMS BETWEEN 5 PM AND
MIDNIGHT. ADDITIONAL ACTIVITY LOOKS TO LINGER PAST MIDNIGHT AS
WELL...JUST LIKELY NOT STRONG. HAZARDS FROM THIS ACTIVITY WILL BE 60
MPH WINDS...QUARTER HAIL AND POTENTIALLY MORE INTENSE LIGHTNING. I
WILL CONSTRUCT GRAPHICS TO ILLUSTRATE EACH RISK ALONG WITH
SEGMENTING THE HWO TO FIT THE SITUATION. LASTLY...LOCALLY HEAVY RAIN
WILL BE POSSIBLE WITH ANY STORM.

ON TO FRI...THIS PERIOD IS A CHALLENGE AS WELL...BUT I'M FEELING
MORE CONFIDENT WITH THE MAJORITY OF THE ACTIVITY OCCURRING ACROSS
THE SOUTH HALF. THE MAIN ISSUE WITH THIS PERIOD IS TIMING. ALL
INDICATIONS ARE...ACTIVITY MAY BE AT THE START OF THE FRI
PERIOD...OR GET A QUICK START. FOR NOW...WILL NOT GO WITH SPECIFIC
TIMING ON POPS DUE TO THE UNCERTAINTY. THE BEST DEEP MOISTURE LOOKS
TO BE ALONG AND SOUTH OF I-20 AS THE DRIER MID LEVEL AIR ASSOCIATED
WITH THE S/WV WILL LIKELY BE OVER THE NORTHERN CWA. ALSO...A MORE
PRONOUNCED NW FLOW WILL EXIST AND ANY STORMS SHOULD MOVE OFF TO THE
SE. AS FOR STRONG STORMS FRI...NOT REALLY EXPECTING MUCH AS THE ONLY
THING GOING FOR IT WOULD BE STRONGER OVERALL WINDS ALOFT. LAPSE
RATES WILL BE RATHER TAME AND INSTABILITY WILL BE LIMITED. AT THIS
POINT...I WOULD BE BEST TO NOT MENTION ANY RISK ON FRI AND SEE HOW
THINGS ARE SETUP AFTER WE DEAL WITH THESE FIRST TWO PERIODS. /CME/

.LONG TERM...SATURDAY THROUGH NEXT THURSDAY...BEHIND THE PASSAGE OF
FRIDAY/FRIDAY NIGHT'S COLD FRONT...A DRIER AIRMASS WILL FILTER SOUTH
INTO THE REGION FOR THE WEEKEND.  WHILE THIS WILL RESULT IN SLIGHTLY
COOLER AFTERNOON AND OVERNIGHT TEMPERATURES...THE BIGGER STORY WILL
BE THE NOTICEABLY...AND MUCH APPRECIATED...LESS HUMID CONDITIONS
FELT ACROSS THE FORECAST AREA AS DEW POINTS DROP FROM THE MID 70S
WE'VE SEEN THROUGH MUCH OF THE SUMMER...DOWN INTO THE LOW AND MIDDLE
60S.

AS FAR AS TEMPERATURES ARE CONCERNED FOR THE WEEKEND...AS STATED
ABOVE THEY'LL BE SLIGHTLY COOLER.  I ADJUSTED HIGHS UP A BIT ON
SATURDAY RESULTING IN THEIR RANGING FROM THE MID 80S TO LOWER 90S...
WHICH IS WARMER THAN MOS YET COOLER THAN THE MET GUIDANCE.  AFTER
TAKING A LOOK AT LOW LEVEL TEMPS FORECASTED OVER THE AREA DURING
THIS TIME AND COMPARING THEM WITH LOCAL CLIMATOLOGY...THIS UPWARDS
ADJUSTMENT MADE SENSE.  HIGHS WILL BE A TAD WARMER ON SUNDAY...BUT
STILL SLIGHTLY COOLER THAN THOSE FROM RECENT DAYS.  LOOK FOR LOWS
SATURDAY NIGHT TO FALL INTO THE LOW AND MIDDLE 60S...AND LOWS SUNDAY
NIGHT TO SLIP INTO THE MID 60S AND LOWER 70S.

UNFORTUNATELY...JUST AS QUICK AS THIS DRIER AIR CAME...THE AIRMASS
WILL MODERATE UP THROUGH THE REMAINDER OF THE FORECAST PERIOD.  THIS
BASICALLY EQUATES TO A RETURN TO WHAT'S BEEN THE NORM FOR SUMMER
ACROSS THE CWA...HOT AND HUMID CONDITIONS WITH ISOLATED TO
SCATTERED SHOWERS AND STORMS EACH AFTERNOON...LINGERING INTO THE
EARLY EVENING HOURS.  MODELS DO INDICATE A WEAK BOUNDARY TRYING TO
SNEAK INTO THE CWA AND MEANDERING ABOUT ACROSS THE FORECAST AREA
THROUGH MID-WEEK.  IF THIS PANS OUT...IT COULD ENHANCE RAIN CHANCES
DURING THE LATTER HALF OF THE FORECAST PERIOD...AND COULD RESULT IN
A COMPLEX OR TWO OF SHOWERS AND STORMS TRAVERSING THE REGION UNDER
NORTHWEST FLOW ALOFT. /19/

&&

.AVIATION...MAIN CHALLENGE WILL BE TIMING STORMS AND THE
RESTRICTIONS THAT WILL CAUSE. OVERALL...ACTIVITY LOOKS TO BE EARLY
ACROSS THE NW PORTIONS...THEN MORE LIKE MIDDAY/EARLY AFTERNOON FOR
THE REST OF THE AREA. ADDITIONAL ACTIVITY WILL DEVELOP ACROSS THE NW
FOR EVENING WITH SOME ACTIVITY LINGERING OVERNIGHT. AS FOR ANY
RESTRICTIONS HERE IN THE NEXT 3-6 HRS...LOOKS LIKE SOME MVFR/VFR
CEILINGS MAY DEVELOP BETWEEN 10-14Z. OUTSIDE THAT...VFR CONDITIONS
SHOULD EXIST OUTSIDE ANY STORM ACTIVITY. /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       92  74  91  69 /  52  42  41  18
MERIDIAN      91  72  92  68 /  58  41  52  30
VICKSBURG     93  74  91  66 /  48  39  34  15
HATTIESBURG   92  75  93  73 /  71  20  54  28
NATCHEZ       91  75  91  70 /  61  29  42  17
GREENVILLE    95  75  91  66 /  38  48  20   9
GREENWOOD     94  74  90  65 /  39  45  22  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CME/19/
Hazardous weather outlook, Aug 9, 4:23 AM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
523 AM CDT THU AUG 9 2012

ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-025>029-032-
034>037-040>042-047-101030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-BOLIVAR-SUNFLOWER-LEFLORE-
GRENADA-CARROLL-MONTGOMERY-WEBSTER-CHOCTAW-WASHINGTON-HUMPHREYS-
HOLMES-ATTALA-ISSAQUENA-SHARKEY-YAZOO-WARREN-
523 AM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND PORTIONS OF CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SOME SEVERE STORMS WILL BE POSSIBLE THIS EVENING...MAINLY BETWEEN 5
PM AND MIDNIGHT...ACROSS THE NORTHWEST HALF OF THE AREA. THE MAIN
HAZARDS FROM THESE STORMS WILL BE DAMAGING WINDS TO 60 MPH...QUARTER
SIZED HAIL AND CONTINUOUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

LAZ026-MSZ030-031-033-038-039-043>046-048>066-072>074-101030-
CONCORDIA-CLAY-LOWNDES-OKTIBBEHA-WINSTON-NOXUBEE-MADISON MS-LEAKE-
NESHOBA-KEMPER-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-
COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-
LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
523 AM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE EXPECTED ACROSS THE AREA
TODAY. SOME OF THIS ACTIVITY WILL BE ON THE STRONG SIDE AND A SEVERE
STORM CANNOT BE RULED OUT. THIS ACTIVITY WILL PRIMARILY OCCUR BETWEEN
10 AM AND 4 PM. THE STRONGEST STORMS COULD PRODUCE 40 TO 60 MPH WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

CME

The radar

The Columbus AFB radar (KGWX), 70 km away, was scanning. The volume nearest the first event began at 11:21 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 lightning, 4 flash flood. Local standard time, as filed.

Lightning, Webster

When
August 9, 5:20 AM CST
Where
Webster County, 0.57 mi W of Mantee
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.730, -89.060

A home was struck by lightning resulting in a fire that burned the house down.

Thunderstorm Wind, Webster

When
August 9, 5:30 AM CST
Where
Webster County, 2.07 mi S of Mantee
Measured
43 kt (49 mph) estimated gust
Property damage
$100
Reported by
Emergency Manager
Coordinates
33.700, -89.050

A couple of trees were blown down.

Flash Flood, Webster

When
August 9, 8:30 AM CST to 8:55 AM CST
Where
Webster County, 3.15 mi WNW of Cadaretta to 2.93 mi SW of Cadaretta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.720, -89.499

Several roads were flooded.

Flash Flood, Choctaw

When
August 9, 9:00 AM CST to 9:45 AM CST
Where
Choctaw County, 0.69 mi N of Sherwood to 2.32 mi ENE of Sherwood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.490, -89.130

Water was reported across several roads near Mathiston.

Flash Flood, Grenada

When
August 9, 9:15 AM CST to 9:55 AM CST
Where
Grenada County, 0.57 mi E of Grenada to 1.12 mi ENE of Grenada
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.780, -89.810

Some minor street flooding occurred in Grenada.

Thunderstorm Wind, Rankin

When
August 9, 1:00 PM CST
Where
Rankin County, 0.69 mi S of Cleary
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.160, -90.180

Five trees were blown down blocking roadways in the Brandon and Cleary areas.

Thunderstorm Wind, Forrest

When
August 9, 2:20 PM CST to 2:30 PM CST
Where
Forrest County, 2.39 mi SSE of Bonhomie
Measured
56 kt (64 mph) measured gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.250, -89.300

Trees were blown down at Elks Road and Homestead Road near the Dixie community, as well as on James Street. The roof of a mulit-purpose building was damaged in the area as well. A 64 mph wind gust was measured by the ASOS at the Hattiesburg Municipal Airport.

Thunderstorm Wind, Jefferson Davis

When
August 9, 2:20 PM CST
Where
Jefferson Davis County, 0.59 mi E of Prentiss
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
31.600, -89.870

Trees were blown down across several roads near Prentiss.

Thunderstorm Wind, Covington

When
August 9, 2:45 PM CST
Where
Covington County, 1.82 mi SW of Pickering
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.500, -89.470

A tree was blown down at the intersection of US Highway 49 and MS Highway 598.

Thunderstorm Wind, Jones

When
August 9, 2:50 PM CST
Where
Jones County, 3.35 mi NNW of (Pib)pine Belt Rgnl
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
31.512, -89.357

Trees were blown down across several roads near Moselle and near Ellisville.

Lightning, Jones

When
August 9, 2:55 PM CST
Where
Jones County, 0.91 mi SW of Laurel
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.690, -89.140

Lightning caused transformer fires at several locations in Laurel.

Lightning, Jones

When
August 9, 3:00 PM CST
Where
Jones County, 0.59 mi W of Ellisville
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.600, -89.210

Lightning caused a transformer fire at Jones County Junior College. The fire caused damage to an adjacent building.

Flash Flood, Jones

When
August 9, 3:15 PM CST to 3:55 PM CST
Where
Jones County, 0.91 mi SW of Laurel to 1.16 mi SE of Laurel
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.690, -89.140

Multiple streets were flooded.

Thunderstorm Wind, Lamar

When
August 9, 3:25 PM CST
Where
Lamar County, 1.37 mi WSW of Oak Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.270, -89.440

At least four trees were blown down across the county.

Lightning, Marion

When
August 9, 3:42 PM CST
Where
Marion County, 1.38 mi S of Columbia
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.230, -89.830

Lightning struck a power pole causing some power outages.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401379, 401386, 401380, 401393, 401395, 401418, 401419, 401422, 401436, 401437, 401438, 401442, 401443, 401445, 401446.